Thunderstorm Wind, Kit Carson
- When
- August 17, 1:07 PM MST
- Where
- Kit Carson County, 10.15 mi NNW of Vona
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.442, -102.800
A lone thunderstorm developed in Kit Carson county during the afternoon hours producing a 62 mph wind gust and penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A lone thunderstorm developed in Kit Carson county during the afternoon hours producing a 62 mph wind gust and penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 17, 12:29 PM MST, 38 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 129 PM MDT Sat Aug 17 2024 .KEY MESSAGES... - Warm and relatively dry conditions over the weekend. Both days have low chances for storms. If storms develop, a severe storm or two is possible, favoring counties along the Colorado border. - Some uncertainty with next week's pattern, but currently could favor above average temperatures to begin the week. && .UPDATE... Issued at 125 PM MDT Sat Aug 17 2024 Update to forecast sent, with the addition of a 20% chance for isolated storms this afternoon in Colorado, that may stretch into the Hwy 27 corridor into early evening. The cap over KS/NE has begun to push east away from the CO border. SPC mesoscale analysis is showing SBCape around 2000-3500 j/kg from Hwy 27 west and DCape around 2000 j/kg. Low/mid level lapse rates around 8-8.5 c/km. Cumulus has begun to pop up around/just east of surface trough just west of the cwa. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 252 AM MDT Sat Aug 17 2024 For the short term period, warm and mostly dry days are forecast. Will need to see how long fog and cloud cover can linger tomorrow and if it will have an impact. Current observations show clear skies across the area with weak southerly winds. Skies should stay clear across the area with the upper ridge axis shifting over the area. The only exception may be some fog this morning in northeastern parts of the area if temperatures can cool closer to dewpoints. With sunny skies today and the ridge axis shifting over, temperatures should warm into the mid 90's today unless more moisture remains in the area than forecast (similar to yesterday). If more moisture does linger over the area, not only will temperatures probably be a few degrees cooler, but storm chances will increase. The current forecast brings in some drier air from the west to mix and lower dewpoints across the western half of the area. If not enough dry air moves in, then storms will be more likely to form off the higher terrain in Eastern Colorado with weak surface convergence forecast along the low pressure center. A severe storm or two would be possible then with hail up to golf ball (40kt shear, CAPE around 2000 J/KG, and mid level lapse rates around 8 C/KM) and wind gusts up to 65 mph DCAPE greater than 1200 J/KG, little support from higher level winds). However, the current forecast keeps the area clear with storms staying west and north of the area. This evening and tonight would then see a mix of clouds and clear skies with the storms outside of the area. The low level flow is forecast to become more easterly as the night goes on and allow moisture to move back into the area. With this, fog and low stratus clouds could develop. Between the cloud cover and increasing dewpoints, lows tomorrow are forecast to be in the mid to upper 60's. Tomorrow, the upper ridge is forecast to shift its axis a little closer to the area and amplify a bit. This generally would have led to an increase in forecast highs for the day. However, the forecasted moisture leading to potential fog and cloud cover has put a damper on temperatures. For locales that linger in cloud cover and fog for a majority of the day (currently favoring NW Kansas and SW Nebraska), highs may only warm into the 80's including the low 80's. If the fog/cloud cover doesn't form or breaks early, temperatures across the area would then be in the mid to upper 90's with some 100's possible south of US 40. In regard to storm potential, the lingering surface low pressure and northwest flow aloft will provide some forcing for storms to develop tomorrow. The favored area is Eastern Colorado and adjacent counties during the afternoon and evening hours. As for easterly progression, the subsidence aloft will provide some dampening, but the big contributor will be the early cloud cover. The more areas that have their temperatures impacted by cloud cover, the more of the area that will be relatively stable and inhibit storm progression. There are some suggestions of earlier convection east of the area which could send some outflow boundaries into the area and allow a few quick storms to develop, but that's a little difficult to determine at this point. Severe weather will be possible and currently looks to be our usual summer setup, Eastern Colorado and adjacent counties favored with one to two severe storms possible. Threats look to just be wind and hail, though magnitude varies depending on which guidance you look at. Tomorrow night, fog will be possible again with continued easterly low level flow. Lows will likely be in the mid to upper 60's again. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Issued at 1203 PM MDT Sat Aug 17 2024 Current long term guidance(GFS/ECMWF) continues to show the main wx focus in the extended period strong 500mb ridging through the Plains region. Some amplification does occur during next week, along with differences in ridge axis placement, especially for the latter portion of next week. These differences will allow for a W/SW flow aloft. There will be several shortwaves that move up along the western side of the ridge each day, bringing in monsoonal moisture. With a strong surface ridge in place over the eastern portion of the country, and a persistent low/trough over the western CWA near the CO/KS border, there will be chances for rw/trw to occur, mainly late Wednesday onward. Best timing looks to be in the evening timeframe. With the synoptic setup as mentioned, best chances for precipitation will occur west of Highway 25, especially along/west of Highway 27. The area will be looking at a 25-40% chance for convection west of Highway 25 Thursday night, and a 15-20% chance otherwise. Southerly flow at the surface, combined with W/SW flow aloft, and 850mb temps approaching +28c to +32c some days, will give the area a week of above normal temperatures. For temps, looking for highs to range in the 90s each day. Depending on the extent of cloud cover from precip each day, forecasted highs could approach/be around 100F in spots. If so, some locales could approach near record temps. Overnight lows will range in the 60s each night, warmest east of Highway 25. Some locales along/east of Highway 83 Fri-Sat nights may only drop to the 70F mark. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1121 AM MDT Sat Aug 17 2024 For KGLD & KMCK... VFR conditions are forecast for the period. Near surface winds are forecast to generally be out of the east-southeast at 10 mph or less (short of an occasional gust to 17-20kts). Otherwise, the only potential hazard is some fog and low stratus towards the end of the period, but low confidence on so have left out for now. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...JN SHORT TERM...KAK LONG TERM...JN AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 204 PM MDT Sat Aug 17 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 204 PM MDT Sat Aug 17 2024 /304 PM CDT Sat Aug 17 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few isolated to strong storms are possible this afternoon and evening. Winds 60 to 70 mph and hail up to 2 inches are possible. The focus will be mainly in Colorado, but could push eastward towards Highway 27. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Sunday afternoon and evening, there is a low chance for a severe storm or two in Eastern Colorado and adjacent counties. Large hail and damaging wind gusts are the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Goodland KS
156 PM MDT Sat Aug 17 2024
COZ091-172030-
Kit Carson County CO-
156 PM MDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KIT CARSON COUNTY
THROUGH 230 PM MDT...
At 156 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Vona, or 7 miles northeast of Seibert, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Kit Carson
County.
This includes Interstate 70 in Colorado between mile markers 406 and
422.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3929 10290 3948 10286 3947 10250 3921 10257
TIME...MOT...LOC 1956Z 280DEG 12KT 3938 10279
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JRMThe Goodland radar (KGLD), 95 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny size hail along with heavy rain but no wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202142, 1202143.